Matthew B. Day

I am an assistant professor in the Department of Mathematical Sciences at the University of Arkansas in Fayetteville, Arkansas.

Contact Information

Office: 421 SCEN

Office hours, Fall 2016: MW 9:00-10:00am, M 2:00 pm – 3:00 pm, and by appointment. Please email for an appointment.

E-mail: matthewd at uark dot edu

Postal mail: Department of Mathematical Sciences, 309 SCEN / University of Arkansas / Fayetteville, AR 72701

Teaching

Fall 2016: Linear Algebra (two sections)

Research

My research interests include geometric group theory, low dimensional topology and combinatorial group theory.

My CV.

Research Papers

Papers are listed roughly in reverse chronological order. Abstracts can be found by following the “arxiv page” links.

  1. Subspace arrangements, BNS invariants, and pure symmetric outer automorphisms of right-angled Artin groups, joint with Richard D. Wade, Preprint 2015. Arxiv page, pdf.

  2. A Birman exact sequence for the Torelli subgroup of Aut(Fn), joint with Andrew Putman, Preprint 2015. Arxiv page, pdf, GAP code used in paper.

  3. On the second homology group of the Torelli subgroup of Aut(Fn), joint with Andrew Putman, Preprint 2014. Arxiv page, pdf, GAP code used in paper.

  4. Full-featured peak reduction in right-angled Artin groups, Algebraic & Geometric Topology 14 (2014) 1677-1743. Journal page. Preprint version: arxiv page, pdf.

  5. A Birman exact sequence for Aut(Fn), Advances in Mathematics 231 (1), 2012, 243-275, joint with Andrew Putman. Journal page. Preprint version: arxiv page, pdf.

  6. The complex of partial bases for F_n and finite generation of the Torelli subgroup of Aut(Fn), joint with Andrew Putman, Geometriae Dedicata 164 (1), 2013, pp 139-153. Journal page. Preprint version: arxiv page, pdf.

  7. Finiteness of outer automorphism groups of random right-angled Artin groups, Algebraic & Geometric Topology 12 (2012) 1553–1583. Journal page. Preprint version: arxiv page, pdf.

  8. On solvable subgroups of automorphism groups of right-angled Artin groups, International Journal of Algebra and Computation 21, 61 (2011), 61-70. Journal page. Preprint version: arxiv page, pdf.

  9. Extensions of Johnson's and Morita's homomorphisms that map to finitely generated abelian groups, Journal of Topology and Analysis 5 (1), 2013, pp 57-85. Preprint version: Arxiv page, pdf.

  10. Extended flux maps on surfaces and the contracted Johnson homomorphism, Journal of Symplectic Geometry 9, 4 (2011), 445-482. Journal page. Preprint version: arxiv page, pdf.

  11. Symplectic structures on right-angled Artin groups: Between the mapping class group and the symplectic group, Geometry & Topology 13 (2009) 857–899. Journal page. Preprint version: arxiv page, pdf.

  12. Peak reduction and finite presentations for automorphism groups of right-angled Artin groups, Geometry & Topology 13 (2009) 817–855. Journal page. Preprint version: arxiv page, pdf.

  13. Extending Johnson's and Morita's homomorphisms to the mapping class group, Algebraic & Geometric Topology 7 (2007) 1297–1326. Journal page. Preprint version: arxiv page, pdf.

The papers “Peak reduction and finite presentations for automorphism groups of right-angled Artin groups” and “Symplectic structures on right-angled Artin groups: Between the mapping class group and the symplectic group” are based on my 2008 Ph.D. thesis. My doctorate is from the University of Chicago and was supervised by Benson Farb.

Disclaimer: these materials are not endorsed, approved, sponsored, or provided by or on behalf of the University of Arkansas, Fayetteville.

Updated August 19th, 2016.